Open Access
August 2010 Nonparametric regression in exponential families
Lawrence D. Brown, T. Tony Cai, Harrison H. Zhou
Ann. Statist. 38(4): 2005-2046 (August 2010). DOI: 10.1214/09-AOS762


Most results in nonparametric regression theory are developed only for the case of additive noise. In such a setting many smoothing techniques including wavelet thresholding methods have been developed and shown to be highly adaptive. In this paper we consider nonparametric regression in exponential families with the main focus on the natural exponential families with a quadratic variance function, which include, for example, Poisson regression, binomial regression and gamma regression. We propose a unified approach of using a mean-matching variance stabilizing transformation to turn the relatively complicated problem of nonparametric regression in exponential families into a standard homoscedastic Gaussian regression problem. Then in principle any good nonparametric Gaussian regression procedure can be applied to the transformed data. To illustrate our general methodology, in this paper we use wavelet block thresholding to construct the final estimators of the regression function. The procedures are easily implementable. Both theoretical and numerical properties of the estimators are investigated. The estimators are shown to enjoy a high degree of adaptivity and spatial adaptivity with near-optimal asymptotic performance over a wide range of Besov spaces. The estimators also perform well numerically.


Download Citation

Lawrence D. Brown. T. Tony Cai. Harrison H. Zhou. "Nonparametric regression in exponential families." Ann. Statist. 38 (4) 2005 - 2046, August 2010.


Published: August 2010
First available in Project Euclid: 11 July 2010

zbMATH: 1202.62050
MathSciNet: MR2676882
Digital Object Identifier: 10.1214/09-AOS762

Primary: 62G08
Secondary: 62G20

Keywords: Adaptivity , ‎asymptotic ‎equivalence , exponential family , James–Stein estimator , nonparametric Gaussian regression , quadratic variance function , Quantile coupling , Wavelets

Rights: Copyright © 2010 Institute of Mathematical Statistics

Vol.38 • No. 4 • August 2010
Back to Top